Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 6:09 AM CDT for Lincoln County, South Dakota; Sioux County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2006, 6:09 AM CDT (11:09 UTC)
- Expired
- Jun 20, 2006, 6:36 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Sioux County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 201109
SVRFSD
IAC167-SDC083-201145-
/O.NEW.KFSD.SV.W.0083.060620T1109Z-060620T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT TUE JUN 20 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SIOUX COUNTY IN NORTHWEST IOWA
SOUTHEAST LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 645 AM CDT
* AT 609 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF FAIRVIEW...OR
ABOUT NEAR CANTON...MOVING SOUTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCK VALLEY AROUND 615 AM CDT...
SIOUX CENTER...HULL AROUND 625 AM CDT...
BOYDEN AROUND 630 AM CDT...
ORANGE CITY...ALTON AROUND 635 AM CDT...
HOSPERS AROUND 640 AM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4293 9592 4317 9664 4317 9664 4327 9658
4327 9641 4330 9657 4332 9655 4329 9650
4327 9640 4326 9621 4318 9588
$$
MJF2 follow-up statements
000
WWUS53 KFSD 201127
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT TUE JUN 20 2006
IAC167-SDC083-201145-
/O.CON.KFSD.SV.W.0083.000000T0000Z-060620T1145Z/
SIOUX IA-LINCOLN SD-
626 AM CDT TUE JUN 20 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEAST LINCOLN SOUTH DAKOTA AND SIOUX COUNTIES...
AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF
HUDSON...OR ABOUT 12 MILES SOUTHEAST OF CANTON...MOVING SOUTHEAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SIOUX CENTER...HULL...BOYDEN AROUND 640 AM CDT...
ORANGE CITY...ALTON...HOSPERS AROUND 645 AM CDT...
ON DOPPLER RADAR...THE WINDS HAVE SHOWN SOME WEAKENING OVER THE PAST
SEVERAL MINUTES.
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4294 9592 4318 9662 4318 9663 4326 9657
4327 9634 4328 9635 4331 9655 4332 9654
4330 9650 4319 9588 4318 9587
$$
MJF000
WWUS53 KFSD 201136
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT TUE JUN 20 2006
IAC167-SDC083-201145-
/O.CAN.KFSD.SV.W.0083.000000T0000Z-060620T1145Z/
SIOUX IA-LINCOLN SD-
637 AM CDT TUE JUN 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST LINCOLN SOUTH
DAKOTA AND SIOUX COUNTIES IS CANCELLED...
THE WIND SIGNATURES ON THE DOPPLER RADAR HAVE DRAMATICALLY WEAKENED
OVER THE PAST SEVERAL MINUTES. THEREFORE THE STORM IS NO LONGER
SEVERE. WIND GUSTS UP TO 45 TO 50 MPH ARE STILL POSSIBLE WITH THIS
SQUALL LINE THROUGH 715 AM IN SIOUX COUNTY.
LAT...LON 4294 9592 4318 9662 4318 9663 4326 9657
4327 9634 4328 9635 4331 9655 4332 9654
4330 9650 4319 9588 4318 9587
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 20, 3:30 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE JUN 20 2006 .DISCUSSION... ONSET OF TSTMS ERY THIS MRNG IS TURNING OUT VERY CLOSE TO WHAT WE EXPCTD 24 HRS AGO WITH VERY SHARP INSTBLTY GRADNT WITH GOOD WAA AND THETA E ADVCTN SPRDG INTO AREA. NAM12...OK ETA12 BUT BYE BYE...CONTS TO SHOW A GOOD HANDL ON THE SHORT TERM. IT SUGGESTS A SECOND BAND OF STORMS DVLPG SHRTLY BHND BAND CURNTLY MOVG OVER FSD. MEANWHILE GREATEST CONCENTRATN NEXT FEW HRS SHUD BE UP N FROM HON TO BKX. FOR PD STARTG AT 12Z WILL GO WITH LIKELY N AND E TO CHC/SLGT CHC SW. ACTVTY SHUD MOVE OUT LATE THIS MRNG BUT WILL NOT DCRS POPS QUITE THAT FAST AS SOME FRTHR DVLPMNT SEEMS LIKELY THIS AFTN. THIS ACTVTY WILL NOT BE AS WDSPRD AS CURNT STORMS AND MORE OVER ERN HALF OF FCST AREA. ALSO WITH LESSER WAA AND INSTBLTY/THETA E GRADNT AVBL...ACTVTY WILL PRBLY HAVE A LTL LESS PUNCH OVER FAR ERN SD THAN CURNT STORMS WHICH ARE PRODUCING SPOTTY MARGINAL SVR HAIL. HWVR SWRN MN AND NWRN IA WILL HAVE ADDED BENEFIT OF DECENT HEATG COINCIDING WITH FNT MOVG OVER AREA...SO CURNT SPC DAY 1 OUTLOOK IN GNRL LOOKS OK. A LOT WILL DEPEND ON HOW SFC/LO LVL SYS BEHAVES WITH RESPECT TO WIND FIELDS. TEMPS OF COURSE A LTL VOLATILE TDA BUT WILL FAVOR SOME DECENT HEATG ESPLY SRN/SERN FCST AREA...MORE TWRDS MET GUIDNCE THAN FWC...THO I GUESS ITS BYE BYE TO MET GUIDNCE ALSO WITH ETA DEMISE. LINGRNG TSTMS ERN PART OF FCST AREA THIS EVE SHUD END TNGT. FOR REST OF FCST...CHC TSTMS WED AFTN/NGT MAINLY SRN PART OF AREA IS KEPT. BY NAM LOOKS LIKE WE CUD GET RID OF THEM BUT NAM MAY BRING TOO STG A PUNCH OF DRY AND STABLE AIR INTO FCST AREA...A LTL MORE RDGNG THAN MODEL FCSTS CUD TAKE CARE OF THAT. A BETTER CHC SEEMS IN STORE FOR LATE FRI AND FRI NGT AS NEXT SYS ARRIVES. WILL CONT TO GETR RID OF PCPN FOR SAT ON INTO ERY NEXT WEEK IN LINE WITH GFS...BUT THIS IS A CLOSE CALL AS A LTL BETTER DIGGING OF SHRTWV FRTHR W CUD EXTEND THREAT INTO THE WEEKEND. GNLY SEASONAL TEMPS EXPECTED LATE THIS WEEK. SOME COOLING ON TAP FOR WEEKEND INTO ERY NEXT WEEK ASSUMING MODELS ARENT GREATLY UNDERDOING CNTRL PLAINS RDGNG. PLENTY OF DOUBT BASED ON RECENT MODEL PERFORMANCE IN EXTENDED PD BUT SINCE THIS IDES FITS FCST WE HAVE HAD GOING...WILL GO WITH THE LTL CHANGE IN EXTENDED FCST IDEA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 20, 4:37 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 AM CDT TUE JUN 20 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 437 AM CDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE A FEW REPORTS OF HAIL UP TO HALF DOLLAR SIZE AND POSSIBLY ISOLATED WIND GUSTS TO 60 MPH THIS MORNING. THE THUNDERSTORMS WILL DECREASE FROM THE WEST DURING THE MORNING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BRING THE POTENTIAL FOR SEVERE STORMS TO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. A FEW STORMS COULD PRODUCE HAIL TO GOLF BALL SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES LATE THIS AFTERNOON AND EARLY TONIGHT. IF LOW PRESSURE MOVING NORTHEAST OVER NEBRASKA TODAY BECOMES STRONGER THAN NOW EXPECTED...SEVERE STORMS COULD BECOME MORE WIDESPREAD BY EARLY THIS EVENING. IN THIS CASE...AN UPGRADE TO A MODERATE RISK OF SEVERE STORMS MAY BE NEEDED LATER FROM WORTHINGTON AND JACKSON MINNESOTA SOUTH TO SPENCER AND STORM LAKE IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SPOTTY THUNDERSTORMS MAY DEVELOP WEDNESDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY ARE NOT EXPECTED TO BE SEVERE. . SCATTERED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AND FRIDAY NIGHT AS LOW PRESSURE MOVES INTO THE AREA FROM THE WEST. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE STORMS THIS MORNING. SPOTTER ACTIVATION WILL BE POSSIBLE AGAIN AFTER 400 PM...MAINLY IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jun 20, 4:41 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM HAIL ELKTON 44.23N 96.48W
06/20/2006 M1.25 INCH BROOKINGS SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 4:43 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM HAIL ELKTON 44.23N 96.48W
06/20/2006 M0.88 INCH BROOKINGS SD EMERGENCY MNGR
&&
JCHAPMANLocal storm report, Jun 20, 4:50 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
450 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL 5 W LAKE BENTON 44.26N 96.39W
06/20/2006 E1.50 INCH LINCOLN MN TRAINED SPOTTER
MOSTLY NICKEL SIZE
&&
JCHAPMANLocal storm report, Jun 20, 5:01 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 3 SSE ROSSIE 42.97N 95.17W
06/20/2006 E0.75 INCH CLAY IA TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 5:23 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL 6 N JACKSON 43.71N 94.99W
06/20/2006 E0.75 INCH JACKSON MN TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 5:35 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL TYLER 44.28N 96.14W
06/20/2006 M0.75 INCH LINCOLN MN TRAINED SPOTTER
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:36 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 24 min |
| Jun 20, 1:59 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 39 min |
| Jun 20, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 51 min |
| Jun 20, 3:18 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 20, 4:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 20, 4:34 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 41 min |
| Jun 20, 3:05 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 40 min |
| Jun 20, 3:53 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 35 min |
| Jun 20, 3:55 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 27 min |
| Jun 20, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 24 min |
| Jun 20, 7:19 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.